Texas, 2012

Wildfire in Texas, January 16, 2012

January 16, 2012 · NWS LUB · 1 event in 1 county or zone

Widespread strong winds developed over the South Plains during the morning and afternoon hours of the 16th. A utility line was blown down around 1145 CST along Texas Highway 114 west of Levelland (Hockley County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widespread strong winds developed over the South Plains during the morning and afternoon hours of the 16th. A utility line was blown down around 1145 CST along Texas Highway 114 west of Levelland (Hockley County). The start time of the fire was coincident with a wind gust to 57 mph at the Texas Tech University West Texas Mesonet site near Levelland. The wildfire burned 681 acres of mostly grassland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 16, 11:33 AM CST, 12 minutes earlier.

Area forecast discussion, Jan 16, 11:33 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CST MON JAN 16 2012

.AVIATION...
VFR CONDITIONS WILL CONTINUE. HOWEVER...WIND SPEEDS ARE EXPECTED
TO CONTINUE TO INCREASE THROUGH THE AFTERNOON WHICH MAY RESULT IN
PERIODS OF BLOWING DUST AT KLBB AND REDUCED VISIBILITIES DOWN TO
6SM. THERE ALSO REMAINS A THREAT OF ISOLATED DRY THUNDERSTORMS ON
THE CAPROCK WHICH MAY RESULT IN SOME STRONGER WIND GUSTS. WINDS
AND DUST WILL SUBSIDE AFTER SUNSET TONIGHT. A COLD FRONT WILL PUSH
ACROSS THE TERMINALS TOMORROW MORNING RESULTING IN NORTH TO
NORTHEASTERLY WINDS BUT WITH SPEEDS MUCH LOWER THAN WE WILL SEE
TODAY.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 527 AM CST MON JAN 16 2012/

AVIATION...
VFR BUT WINDY. SOUTHWESTERLY SUSTAINED WINDS FROM 25 TO 30 KTS ARE
EXPECTED THIS AFTERNOON ALONG WITH ATTENDANT RISK OF BLOWING DUST
AT KLBB THOUGH VISIBILITIES SHOULD REMAIN CLEAR OF MVFR TERRITORY.
ISOLATED DRY THUNDERSTORMS/VIRGA SHOWERS LATE THIS AFTERNOON WILL
BE POSSIBLE. THIS ACTIVITY WILL SERVE TO LOCALLY ENHANCE WINDS IN
THEIR VICINITY AND FLIGHT CREWS SHOULD OFFER THESE WIDE BERTH.
TODAY IT WILL NOT BE WISE TO FLY UNDER ELEVATED SHOWERS. IT WILL ALSO
NOT BE A GOOD DAY FOR FLIGHT BELOW FL180 WEST OF LUBBOCK AS
SIGNIFICANT MOUNTAIN WAVE ACTIVITY IS EXPECTED AT LEAST ONE
HUNDRED MILES EAST OF THE SACRAMENTO AND GUADALUPE RANGES.

PREV DISCUSSION... /ISSUED 413 AM CST MON JAN 16 2012/

.WIDESPREAD VERY WINDY CONDITIONS TODAY...

SHORT TERM...
UPPER LEVEL JET MAX WILL BE PASSING OVERHEAD LATER TODAY WITH
PROSPECTS FOR WINDY CONDITIONS THIS AFTERNOON. MID LEVEL HEIGHT
GRADIENT HAS BEGUN TO TIGHTEN ALOFT THIS MAXIMA.  OF THE
NAM/GFS/ECM...ECM SEEMS TO HAVE INITIALIZED BEST...WITH THE NAM IN
SECOND PLACE. THIS IS PRIMARILY WITH RESPECT TO H7 WIND SPEEDS AND
SPATIAL ORIENTATION AS COMPARED TO RAOB OBJECTIVE ANALYSIS THOUGH
NOT MUCH INTRA-MODEL VARIATION IS NOTED FOR THE CRITICAL PERIOD OF
18Z TO 00Z THIS AFTERNOON.  THE CONSENSUS OF GUIDANCE
SUGGEST THAT THE H7 WIND AXIS WOULD BE ORIENTED ROUGHLY FROM DENVER
CITY TO CHILDRESS WITH THE H8 MAX SLIGHTLY FURTHER SOUTH.
INTERESTINGLY THE H5 WIND MAX IS PROGGED TO BE EVEN FURTHER SOUTH
INDICATING THERE ARE SOME PHASING DIFFERENCES IN THE VERTICAL THUS
MIXING WILL LIKELY NOT BE QUITE AS PRONOUNCED AS ON WHAT MIGHT
ORDINARILY BE A BIT MORE CLASSIC WINDY DAY.  H7 HEIGHT GRADIENT OF
70M/200NM WOULD SUGGEST MAX WIND OF 30-40 MPH SUSTAINED AT THE
SURFACE.  HOWEVER...THERE ARE SOME LIMITING FACTORS THAT SHOULD KEEP
ACTUAL SPEEDS SOME 5 TO 10 MPH BELOW THAT THEORETICAL MAX.
FIRST...CLOUD COVER.  HIGH CLOUDS EXIST OVER THE CWFA AND THESE ARE
FORECAST TO EDGE SOUTHEASTWARD /WITH RESPECT TO OUR CWFA/ TOWARD
MID-DAY CLEARING THE SOUTHEAST BY MID AFTERNOON.  BY MID
AFTERNOON...EFFECTS OF INCREASING MOISTURE SHOULD INTRODUCE
MID-LEVEL CLOUDINESS FROM NW TO SE.  SECOND...NEAR ADIABATIC THERMAL
PROFILES WILL ONLY EXIST FROM NEAR THE SFC TO AROUND 5-7KFT.  WHAT
IS CONCERNING IS THAT WITH INCREASING CIRCA H7 MOISTURE...WE WILL
PROBABLY SEE VIRGA SHOWER DEVELOPMENT WHICH WOULD BE CAPABLE OF
LOCALLY ENHANCED WINDS WHICH COULD BRIEFLY EXCEED SEVERE
THRESHOLDS.  IT IS DIFFICULT TO PINPOINT EXACTLY WHERE THESE WILL
OCCUR...BUT DATA/HEURISTICS SUGGEST THAT THE NORTHWESTERN HALF OF
THE AREA WOULD BE MOST FAVORED.  IT IS DOUBTFUL THAT MUCH...IF ANY
OF THE PRECIPITATION WOULD REACH THE SURFACE AND SO WILL ONLY MAKE
MENTION OF ISOLATED DRY TSTMS WITH ATTENDANT GUSTY WIND THREAT.
GIVEN VERY WEAK INSTABILITY...VERY LITTLE THUNDER EXPECTED BUT
CERTAINLY A COUPLE OF FLASHES COULD BE POSSIBLE GIVEN INTRODUCTION
OF FINE PARTICULATES FROM THE SURFACE.  GIVEN THE SETUP TODAY...WIND
SPEEDS LOOK TO BE SUFFICIENT FOR INTRODUCTION OF A WIND ADVISORY
ACROSS THE ENTIRE CWFA.  CONFIDENCE IS HIGHEST ALONG THE I-27/US 87
CORRIDOR AND LOWEST ACROSS THE EXTREME EASTERN ROLLING PLAINS. WINDS
WILL DIMINISH SOMEWHAT AFTER SUNSET AND VEER FROM SOUTHWEST TO
NORTHWESTERLY AHEAD OF A DRY COLD FRONT DUE IN TUESDAY MORNING.

LONG TERM...
A PERIOD OF UNSEASONABLY WARM AND DRY WEATHER HIGHLIGHT THIS PERIOD.

A NOTABLE COLD FRONT WILL PUSH SOUTHWARD ACROSS MUCH OF WEST TEXAS
TUESDAY IN THE WAKE OF TODAY/S SYSTEM. THE INCOMING AIRMASS WILL
BE THE SOUTHWARD PERIPHERY OF AN EXPANSIVE CANADIAN AIRMASS
CENTERED OVER BRITISH COLUMBIA/ALBERTA. DETERMINISTIC SOLUTIONS
HINT THAT THE FRONT...OVERSPREADING THE AREA IN A BACKDOOR FASHION...
MAY SLOW/STALL ON THE LLANO. THAT SAID...MAX TEMPERATURE FORECASTS
COULD BECOME PROBLEMATIC. HOWEVER WILL CONTINUE TO ADVERTISE NEAR
MOS VALUES IN THE 40S MOST AREAS AND AROUND 50 SOUTHWESTERN SOUTH
PLAINS. TIGHT MSLP GRADIENTS IMMEDIATELY ALONG/BEHIND THE FRONT
MAY RESULT IN A PERIOD OF BREEZY NORTHERLY WINDS...ESPECIALLY OVER
THE EXTREME SOUTHEASTERN PANHANDLE/LOW ROLLING PLAINS WHERE THE
STRONGEST PUSH APPEARS TO OCCUR DURING THE DAY.

THE CENTRAL CONUS EXTENSION OF THE CANADIAN AIRMASS WILL DETACHED
FROM THE CORE OF THE RIDGE...AND WILL BE SHUNTED EASTWARD TOWARD
THE MID MISSISSIPPI/OHIO VALLEYS WEDNESDAY. THIS AS LEE TROUGHING
DEEPENS LOCALLY AS WEST-NORTHWESTERLY NEAR ZONAL FLOW BECOMES RE-
ESTABLISHED. THIS PATTERN WILL PROMOTE A WARM UP TOWARD UNSEASONABLY
WARM TEMPERATURES AOA THE 70 DEGREE MARK AGAIN BY THURSDAY/FRIDAY.
A LOW AMPLITUDE SHORTWAVE TROUGH AXIS MAY TRANSLATE THROUGH SAID FLOW
FRIDAY...BUT SOLUTIONS DO NOT CLEARLY RESOLVE THIS FEATURES AND ITS
ASSOCIATED WIND FIELDS YET. HOWEVER IT MAY BE FAIR TO SAY PROSPECTS
FOR WARM/DRY/BREEZY WEATHER WILL INCREASE THEN.

A SYNOPTIC PATTERN SHIFT APPEARS TO OCCUR LATE IN THE WEEKEND/EARLY
NEXT WORK WEEK WITH RENEWED WESTERN TROUGHINESS. EFFECTS OF THIS ON
THE WEST TEXAS REGION WILL BE MONITORED.

FIRE WEATHER...
ALTHOUGH MIN RH VALUES WILL BOTTOM OUT IN THE 20 TO 25 PCT
RANGE...WIND SPEEDS COMBINED WITH DRY FUELS AND 15 TO 20 DEGREE
ABOVE NORMAL TEMPERATURES LOOK TO JUSTIFY A PRECAUTIONARY RANGELAND
FIRE DANGER STATEMENT FOR THE NORTHEASTERN PORTION OF THE AREA.
INCREASING MOISTURE...LOWER TEMPERATURES...AND NEAR AVERAGE FUEL
DRYNESS SHOULD LIMIT THREAT ACROSS THE REST OF THE AREA THOUGH WINDS
WILL CREATE A HAZARD FOR MUCH OF WEST TEXAS.  THERE IS CONCERN THAT
WITH INCREASING MID LEVEL MOISTURE AND WEAK INSTABILITY ALOFT...WE
COULD SEE VIRGA SHOWERS AND PERHAPS A DRY THUNDERSTORM OR TWO.
CERTAINLY THESE SHOWERS WILL LOCALLY ENHANCE WIND SPEEDS IN THEIR
VICINITY AND...PERHAPS TO A LESSER EXTENT...CREATE THE THREAT OF A
LIGHTNING INDUCED START.  WINDS WILL BE SOUTHWESTERLY DURING THE DAY
BUT A GRADUAL VEERING TO NORTHWESTERLY WILL OCCUR THIS EVENING AHEAD OF
A COLD FRONT TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  27  40  22  62 /  10  10   0   0   0
TULIA         68  28  40  20  60 /  10  10   0   0   0
PLAINVIEW     70  30  42  21  60 /  10  10   0   0   0
LEVELLAND     70  32  49  24  62 /  10  10   0   0   0
LUBBOCK       73  33  47  23  61 /  10  10   0   0   0
DENVER CITY   70  34  54  25  62 /  10  10   0   0   0
BROWNFIELD    71  34  52  24  62 /  10  10   0   0   0
CHILDRESS     77  35  44  21  57 /  10  10   0   0   0
SPUR          77  37  45  23  60 /  10  10   0   0   0
ASPERMONT     78  40  45  24  61 /   0  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

&&

99/99/99
Hazardous weather outlook, Jan 16, 3:48 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
348 AM CST MON JAN 16 2012

TXZ021>044-171000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
348 AM CST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION AND FIRE WEATHER

SOUTHWEST TO WESTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS IN
EXCESS OF 30 MPH THIS AFTERNOON OVER MUCH OF THE SOUTH PLAINS...
EXTREME SOUTHERN PANHANDLE...AND ROLLING PLAINS. IN ADDITION...
ISOLATED DRY HIGH-BASED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON. ANY STORMS THAT DEVELOP WILL ENHANCE THE WIND
THREAT. THESE WINDS WILL RESULT IN PATCHY BLOWING DUST AND AN
ELEVATED FIRE DANGER. WIND ADVISORIES AND FIRE DANGER STATEMENTS
ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hockley

When
January 16, 11:45 AM CST to 3:45 PM CST
Where
Hockley forecast zone
Reported by
Newspaper
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354090.